Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 80, NWS Wilmington, NC

August 1, 2022Florence County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 1, 2022, 5:57 PM EDT for Florence County, Williamsburg County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2022, 5:57 PM EDT (21:57 UTC)
Expired
Aug 1, 2022, 6:30 PM EDT
In force
33 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Florence County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 10.0 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2022-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2022-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:55 PM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 1, 3:55 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
355 PM EDT Mon Aug 1 2022

.SYNOPSIS...
Hot with isolated storms each afternoon through Wednesday.
Humidity increases late this week and into the weekend with
typical afternoon storm chances as temperatures return to near-
normal. Warmer next week and slightly drier.

&&

.NEAR TERM /THROUGH TUESDAY/...
Latest radar reflectivity loop shows widely scattered showers
and isolated thunderstorms moving across the SC Midlands and
Upstate, and western NC. This activity has moved into parts of
the SC Pee Dee region and northern portions of the NC coastal
plain over the last hour or so. Isolated to widely scattered
convection should continue through this afternoon, mostly for
inland areas, before leveling off by this evening. Lows tonight
in the mid-to-upper 70s.

Tuesday, a trough aloft slowly starts to lift to the northeast.
Meanwhile, Bermuda high offshore maintains precipitable water
values at or above 2.00 inches. A wave of slightly drier air
traverses through from the northwest Tuesday afternoon as the
trough lifts. It'll be hard for convection to take off, but with
moisture present and the usual Piedmont trough and seabreeze in
play, cannot rule out a slight chance for an afternoon shower
or storm. A hot day ahead, with highs in the mid-to-upper 90s
inland, lower 90s at the coast. Daytime mixing should lower the
dewpoints enough where a Heat Advisory is not necessary. But
regardless, it'll be a hot one. Keep up the fluids!

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A weak trough approaches the area on Tuesday night with a large
scale trough over the northeastern US. Showers on Tuesday will
be few and far between due to dry air throughout, but the
approaching convergence zone with the dissipating trough will
allow a few showers to develop or persist into Wednesday
morning.

Wednesday will act as a transition period with the weak trough
weakening and moving offshore and weak ridging building into the
area. Full sunshine will bring temperatures into the mid and
upper 90s and should allow for isolated to scattered afternoon
convection. Given the overall synoptic setup, afternoon storm
chances will resemble a typical summer afternoon with near-shore
chances surrounding the sea breeze and eastward moving storms
along the inland thermal trough. The best chance for showers and
storms appears to be in northeastern SC.

Diurnal convection comes to an end around sunset and deep-
layer south or southwest flow redevelops on Wednesday night.
Humidity begins to increase with the surface high offshore and
southerly flow. Overnight lows in the mid 70s inland and upper
70s along the coast.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Ridge to the west and to the east will leave an area of
weakness between the two over Alabama, Georgia, and the western
Carolinas on Thursday. The bulk of the rain chances will remain
west of the forecast area on Thursday afternoon, but isolated
showers will remain possible in a Bermuda high southerly flow
regime.

The strongest of these two ridges will continue to build over
the southern Plains late Thursday and Friday. This could bring
the weakness between the ridges into our area over the weekend.
Alternatively, the ridge offshore (Bermuda high) may build
westward and limit shower chances. Still quite a bit of
uncertainty in the forecast, but there does not appear to be
enough negative forcing to limit the potential for an afternoon
storm or shower. Will maintain isolated storm chances for Friday
with a better chance inland, but have trended wetter for
Saturday.

Bermuda ridge appears to build into the region on Sunday and
Monday which should limit shower chances overall as we trend
toward a warmer forecast and another round of above normal
temperatures. The forecast will carry a slight chance to chance
of storms given the uncertainty in the pattern over the weekend.
How this evolves will likely influence the ability of the mid-
level ridge to build southward toward the SC/GA coast.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Mostly VFR ceilings for the 18Z TAF period. Possible exceptions
include some rain currently in parts of upstate SC and western
NC. As these widely scattered showers and isolated storms move
east, they could affect KFLO or KLBT. The nature of this
activity is so spotty that there's only confidence in VCSH.
Future amendments might be needed within the next few hours to
address SHRA or TSRA.

Elsewhere, WSW winds continue, occasionally gusting to
20-23kts. Gusts should calm by sunset. Another cumulus deck in
the 4000-6000ft range should show up towards the end of the
period.

Extended Outlook...Low chance for patchy MVFR/IFR low stratus
and/or ground fog mainly inland terminals around sunrise each
morning. Periodic MVFR/IFR expected with isolated to scattered
showers and thunderstorms each afternoon and evening through the
upcoming week.

&&

.MARINE...
Through Tuesday... Southwesterly continue at 15-18kts with
gusts up to 20-22 kts at times. SSE swell remains consistent at
2-4ft, with a combination of medium and long periods.

Tuesday Night through Saturday... Bermuda high maintains
southerly flow 10-15 knots through Wednesday. As a weak trough
approaches the area, gusts up to 20 knots will also be possible
by Wednesday night. Bermuda high will build into the area over
the next several days and the gradient will weaken. Winds become
around 10 knots with gusts to 15-20. Wind waves generally
between 2 and 3 feet through Thursday, becoming around 2 feet
later this week and into the weekend. Southeast Bermuda swell
around 2 feet at 9 seconds.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement until 8 PM EDT this evening for SCZ054-
     056.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...ILM
NEAR TERM...IGB
SHORT TERM...21
LONG TERM...21
AVIATION...IGB
MARINE...IGB/21
Hazardous weather outlook, Aug 1, 3:05 PM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
305 PM EDT Mon Aug 1 2022

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
021915-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
305 PM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-021915-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
305 PM EDT Mon Aug 1 2022

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-021915-
Coastal Brunswick-
305 PM EDT Mon Aug 1 2022

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ054-021915-
Coastal Pender-Coastal New Hanover-Coastal Horry-
305 PM EDT Mon Aug 1 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.
   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ056-021915-
Coastal Georgetown-
305 PM EDT Mon Aug 1 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IGB

In the hours before

Special weather statement, Aug 1, 4:10 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Wilmington NC
410 PM EDT Mon Aug 1 2022

NCZ087-096-012045-
Robeson NC-Bladen NC-
410 PM EDT Mon Aug 1 2022

...Strong thunderstorms will impact portions of central Bladen and
east central Robeson Counties through 445 PM EDT...

At 408 PM EDT, Doppler radar was tracking a broken line of strong
thunderstorms extending from Clinton to near Ammon to Ruskin to near
Hestertown. Movement was east at 30 mph.

HAZARD...Wind gusts between 30 to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elizabethtown, Bladenboro, Ruskin, Bladen Community College,
Abbottsburg, Lisbon, Butters, Lagoon, White Lake, Dublin and Bladen
County Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3484 7849 3481 7845 3477 7843 3475 7839
      3473 7839 3472 7838 3470 7837 3469 7835
      3467 7832 3464 7831 3463 7832 3460 7830
      3458 7827 3456 7825 3454 7827 3453 7827
      3450 7878 3457 7908 3469 7870 3486 7850
TIME...MOT...LOC 2008Z 270DEG 28KT 3500 7831 3479 7853 3470 7865 3460
7895

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:38 AM EDTBeach Hazards StatementILMNew Hanover, Pender12 hr
Aug 1, 4:10 PM EDTSpecial Weather StatementILMBladen35 min
Aug 1, 5:37 PM EDTSevere Thunderstorm WarningILMFlorence, Williamsburg23 min
Aug 1, 6:10 PM EDTSpecial Weather StatementILMHorry35 min
Aug 1, 6:51 PM EDTSpecial Weather StatementILMHorry39 min
Aug 1, 7:05 PM EDTSpecial Weather StatementILMHorry40 min
Aug 1, 7:24 PM EDTSpecial Weather StatementILMHorry36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.